Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Infinitesimal contact transformations and their applications to abstract growth patterns


Author: Igor Frolow
Journal: Quart. Appl. Math. 37 (1980), 389-399
MSC: Primary 92A05; Secondary 51N05, 53A05, 58C28, 73P05
DOI: https://doi.org/10.1090/qam/564730
MathSciNet review: 564730
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Several abstract mathematical models of two-dimensional objects or ``organisms'' are introduced. The objects are abstractions, created by the combination of pattern-theoretic generators. They are deformed by what are shown to be infinitesimal contact transformations. Analytical methods are utilized to determine some of the resulting forms and a computer is programmed to display graphically the developing patterns.


References [Enhancements On Off] (What's this?)

  • [1] V. G. Boltianskii, Ogibaiushchaia, Gosudarstvennoe Izdatelstvo Fizico-Mathematicheskoy Literaturi, Moscow, 1961
  • [2] C. Carathéodory, Calculus of variations and partial differential equations of the first order. Part I: Partial differential equations of the first order, Translated by Robert B. Dean and Julius J. Brandstatter, Holden-Day, Inc., San Francisco-London-Amsterdam, 1965. MR 0192372
  • [3] Luther Pfahler Eisenhart, Contact transformations, Ann. of Math. (2) 30 (1928/29), no. 1-4, 211–249. MR 1502878, https://doi.org/10.2307/1968276
  • [4] Igor Frolow, ABSTRACT GROWTH PATTERNS, ProQuest LLC, Ann Arbor, MI, 1978. Thesis (Ph.D.)–Brown University. MR 2628113
  • [5] U. Grenander, Pattern synthesis, Springer-Verlag, New York-Heidelberg, 1976. Lectures in pattern theory, Vol. 1; Applied Mathematical Sciences, Vol. 18. MR 0438838
  • [6] J. S. Huxley, Problems of relative growth, Methuen, London, 1932
  • [7] A. Lindenmayer, Mathematical models for cellular interactions in development, Part I: filaments with one-sided inputs, J. Theor. Biol. 18, 280-299 (1968)
  • [8] A. Lindenmayer, Mathematical models for cellular interactions in development, Part II: simple and branching filaments with two-sided inputs, J. Theor. Biol. 18, 300-315 (1968)
  • [9] N. Rashevsky, Mathematical biophysics: Physico-mathematical foundations of biology., 3rd revised ed. 2 vols, Dover Publications, Inc., New York, 1960. MR 0118542
  • [10] Robert Rosen, Morphogenesis, Foundations of mathematical biology, Vol. II: Cellular systems (dedicated to the memory of Nicolas Rashevsky), Academic Press, New York, 1972, pp. 1–77. MR 0408871
  • [11] M. S. Steinberg, Reconstruction of tissues by dissociated cells, in Mathematical models for cell rearrangement (G. D. Mostow, ed.), 1975, 82-99
  • [12] René Thom, Stabilité structurelle et morphogénèse, W. A. Benjamin, Inc., Reading, Mass., 1972 (French). Essai d’une théorie générale des modèles; Mathematical Physics Monograph Series. MR 0488155
    René Thom, Structural stability and morphogenesis, W. A. Benjamin, Inc., Reading, Mass.-London-Amsterdam, 1976. An outline of a general theory of models; Translated from the French by D. H. Fowler; With a foreword by C. H. Waddington; Second printing. MR 0488156
  • [13] D’Arcy Wentworth Thompson, On Growth and Form, New edition, Cambridge University Press, Cambridge, England, 1942. MR 0006348
  • [14] A. M. Turning, The chemical basis of morphogenesis, Phil. Trans. Roy. Soc. London B237, 37-72 (1952)
  • [15] L. Wolpert, Positional information and pattern formation, in Toward a theoretical biology, Vol. III (C. H. Waddington, ed.). 1970, 198-230

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 92A05, 51N05, 53A05, 58C28, 73P05

Retrieve articles in all journals with MSC: 92A05, 51N05, 53A05, 58C28, 73P05


Additional Information

DOI: https://doi.org/10.1090/qam/564730
Article copyright: © Copyright 1980 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website